View Mobile Site

Ask Dr. Gott 6/23

Not loud and clear

    DEAR DR. GOTT: I have a problem of not being able to understand certain words. My hearing is good, but I can't seem to understand words. Is there any help for me?
    DEAR READER: You may have suffered a ministroke that has affected the portion of your brain that processes speech. If so, ministrokes are treatable using blood-pressure medication, aspirin to keep the blood from clotting and other methods. Ask your primary-care physician to refer you to a neurologist for an exam, further testing and suggestions for therapy.
    I also recommend that you be examined by an otolaryngologist. You may be suffering from auditory neuropathy. This is a condition in which sound enters the ear but is not transmitted properly to the brain, causing the individual to have difficulty understanding speech. There is no fully effective treatment, but some physicians have had success using cochlear implants, hearing aids and frequency modulation.
    Please let me know the outcome.
    To give you related information, I am sending you copies of my Health Reports "Stroke" and the newly updated "Ear Infections and Disorders." Other readers who would like copies should send a long, self-addressed, stamped envelope and $2 for each report to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title(s).
     DEAR DR. GOTT: On many occasions, you have recommended niacin be taken to reduce one's cholesterol.
    I purchased niacin and, after taking it, I became very flushed, and my skin was burning and itching. I took some Benadryl, and the symptoms passed quickly. Not being sure it was the niacin, I tried taking it again the following the day, unfortunately, with the same reaction. For obvious reasons, I ceased using it. However, I gave the bottle to a friend. After she took one, she had the same reaction I did.
    My question is, is this a common reaction to niacin or did I just happen on a bad batch?
    DEAR READER: Violent flushing is a well-known and common consequence of high-dose niacin therapy. This can be prevented by starting low and slowly working up (the limit to be judged by your doctor) or by taking an aspirin tablet just before the niacin. The aspirin prevents flushing in many people, although the reason is unknown. This reaction is not dangerous, but it is certainly off-putting at best.
    To give you related information, I am sending you a copy of my Health Report "Understanding Cholesterol." Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.

    DEAR DR. GOTT: Did they ever find out what causes Bell's Palsy? I know what causes it. If you should get the Noble Peace Prize for this discovery, I will take $5,000 for telling you.
    DEAR READER: Since you do not say what the cause is in your letter, I must say no deal. I cannot win a Noble prize without first having the answer!
    Most cases of facial paralysis reflect viral infections, Lyme disease and other nerve disorders, many of which are treatable. Fortunately, Bell's Palsy tends to resolve, over time, on its own.

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...